Can Rheumatoid Arthritis Cause Dizziness?

Please share this one!

… Continued …

There is a chance for rheumatoid arthritis (RA) to affect vestibular system

Advertisement

As mentioned before, the balance of the body is closely associated with processing sensory information from the following systems; inner ear (vestibular system), eyes (vision), and sensory nerves.

The information input from these systems is processed and integrated by the brainstem. If there something goes awry with one /some of these systems, you are more likely to experience dizziness.

Mixed signals from the vision are relatively easier to be tolerated. For instance, when you seeing a passing train, you may experience a sensation of moving /drifting!

But mixed signal from vestibular system could be more problematic. Vestibular system is most important to maintain the spatial orientation for the body balance.

Vestibular dysfunction is often triggered by viral infection and head injury. But it can be a consequence of many factors, including other environmental factors, genetics, or even aging.

And RA could pose the risk of vestibular dysfunction. It also can cause some eye problems (see more in here), another thing that may have contribution to lead to dizziness.

Anemia

It is a condition of when you have low red blood cell count or not adequate hemoglobin in your bloodstream, and this can affect your oxygen supply. In fact, many people with RA are anemic.

Advertisement

Fatigue, difficulty concentrating, shortness of breath, pale skin, leg cramps, increased heart-beat, and dizziness can be the symptoms of anemia. For more information of why and how RA poses the risk of anemia, see this section!

Loss of balance (disequilibrium) issue

Though there are some common joints where RA usually occurs, but actually it can affect any joint! And when it attacks and involves the weight-bearing joints, you can experience disequilibrium.

Then when you have the feeling of unsteadiness – typically you feel it significantly when walking – you are more likely to have dizziness, too.

Side effect of some medication for RA

Almost all medications for RA pose the risk of side effects. But in general, the decision to prescribe certain medication should have benefits that outweigh the risks.

Below are some RA treatments that may have contribution to cause dizziness:

  1. Minocycline! Its generic name is ‘Minocin’. Actually it is a kind of tetracycline antibiotic, and typically it is used for mild RA.
  2. NSAIDs (such as aspirin). The use of these medicines is pretty common for patients with RA. They can help ease the pain and reduce the inflammation! In addition, tinnitus (ringing in the ears) is a common side effect of NSAIDs.

*If you do believe that one or some of medicines you take may have an effect on your dizziness and this symptom bothers you a lot, talk to your doctor to consider switching!

Some lifestyle approaches can help cope with dizziness. Avoid drinking too much caffeine and alcohol! Smoking is also bad for this symptom.

Move and stand up slowly! Take a rest, and sit /lie down immediately when it strikes! If it gets worse, see your doctor. Some medicines are available for coping!

Citations /references:

  1. http://www.nhs.uk/conditions/dizziness/pages/introduction.aspx
  2. http://vestibular.org/node/2

.

Please Leave a Few Words

Your email address will not be published.